Update on cycle 6 (part i)

There really hasn’t been a great deal to report on during this cycle; my symptoms have largely followed the same course as previous cycles, with the main side-effects being the pain in my arm, peripheral neuropathy, loss of taste and tiredness.

As I mentioned in this post, I made sure I got a lot more glucose solution fed into me at the same time as the chemotherapy solution in the hope that this would minimise the problems I’d experienced in cycle 5 with swelling and tenderness of my arm. To a large degree this worked well. I still had a lot of pain around the site of the cannula itself, and my whole arm was slightly swollen and tender, but nothing like as bad as during cycle 5, and those affects wore off quite quickly. Certainly by the weekend (4 days or so) my arm was no longer painful to the touch, which was a significant improvement over cycle 5, and something to try to continue into cycles 7 and 8.

My peripheral neuropathy has increased in severity since cycle 5. The pain in my fingers has been present pretty much all the time, rather than just when exposed to “extreme” cold (fridge/freezer etc). In addition I’ve had much more extensive effects in the larynx, with me sounding much more “croaky” than in previous cycles, and being much more sensitive to the temperature of food and drink; cold drinks, yoghurts, ice creams etc have all been written off the menu as they provoke a most strange tightening sensation in the throat. The most “interesting” effect however has been the apparent spread of these effects to my feet, where I’ve experienced a lot of tenderness and “pins and needles”. It’s mostly just irritating of course, though walking any distance soon becomes positively uncomfortable, especially if I’m keeping up any sort of pace. Over the last couple of days I think I’m seeing all these effects starting to fade, which is good. There is a portion of ice cream waiting in the freezer with my name on it!

Loss of taste has been much more pronounced this cycle than before. I woke up on the morning after the IV infusion with a metallic taste in my mouth that has pretty much remained with my all the way through this cycle so far. Food and drink are all tainted by it to a greater or lesser extent; delicate flavours are completely swamped by it, and stronger flavours seem to be subtly altered. In short, nothing tastes as I’d expect it to, which has been most odd. The result for me has been that I’ve been largely uninterested in eating – it becomes something I do because it’s necessary rather than something pleasurable. This in itself is also interesting; I’ve become much more aware of when I’m really hungry, and need to eat something, rather than just eating something because it’s lunchtime, or I’m bored etc.

It will be interesting to see if (as the effects fade) I can continue to eat only what I need to, when I need to, rather than just falling back into “eating by habit” again. I suspect that if I can, I will end up a much more healthy individual.

Tiredness has been by far and away the worst I’ve experienced so far; it’s not unusual for me to find myself sleeping all through the day as well as the night, and yet still feeling exhausted. Added to the general apathy that comes with all the codeine I’m taking, and it’s probably unsurprising to hear that the days seem to fly past without me actually achieving very much. And to some degree that explains some of the long pauses between updates to this blog!

However, we have managed to get out as a family for a couple of days during this cycle, and it’s been great to put the treatment behind me for a while and do “normal things” for a time. But it’s a case of borrowing from Peter to pay Paul – 3 hours wandering around a country park with the kids on Sunday afternoon resulted in me sleeping in until the early afternoon on Monday to recover; but it’s worth it to get some normalcy back into life.

I still find the speed with which this phase of the treatment has come on surprising; the first few cycles really didn’t seem to have much affect on me, but these later cycles are much more severe, with big jumps in the intensity of the side-effects from one cycle to the next. Although I was warned that the effects of the chemotherapy would be cumulative, no-one really explained when I might start to see these effects, or when they would start to intrude into life. Perhaps they simply didn’t know – it’s clear that the reaction to all these drugs is very personal, and varies dramatically from person to person. But for me it would have been helpful to know the best and worst cases, simply to help me to set my expectations. I look back on some of my earlier posts on this blog and realise that I was being quite naive about what I was facing.

But then again, with that naivity came a lot of self-confidence, and that’s been worth a lot in continuing on through this treatment.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s